Alert archive / California / Excessive Heat Watches in 2021

Excessive Heat Watch 3, NWS Eureka, CA

June 23, 20214 counties in California

NWS Eureka, CA issued this excessive heat watch at Jun 23, 2021, 12:59 PM PDT for 4 counties in California. It took effect at Jun 26, 2021, 2:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 23, 2021, 12:59 PM PDT (19:59 UTC)
In effect from
Jun 26, 2021, 2:00 PM PDT
Expired
Jun 24, 2021, 1:56 PM PDT
In force
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Lake County, CA, Mendocino County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 102 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2021-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2021-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

790 
WWUS76 KEKA 231959
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1259 PM PDT Wed Jun 23 2021

CAZ105>108-111-114-115-241200-
/O.NEW.KEKA.EH.A.0003.210626T2100Z-210629T0400Z/
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
Northern Lake-Southern Lake-
1259 PM PDT Wed Jun 23 2021

...EXCESSIVE HEAT WATCH IN EFFECT DURING AFTERNOON AND EARLY 
EVENING PERIODS FROM SATURDAY AFTERNOON THROUGH MONDAY EVENING...

* WHAT...Dangerously hot conditions with temperatures up to 108 
  possible.

* WHERE...Valley and Lower Slopes of Northern Humboldt Interior, 
  Southern Humboldt Interior, Northern Trinity, Southern Trinity, 
  Northeastern Mendocino Interior, Northern Lake and Southern Lake
  Counties.

* WHEN...From Saturday afternoon through Monday evening.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$
3 follow-up statements
231 
WWUS76 KEKA 241034
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
334 AM PDT Thu Jun 24 2021

CAZ106-241145-
/O.CAN.KEKA.EH.A.0003.210626T2100Z-210629T0400Z/
Southern Humboldt Interior-
334 AM PDT Thu Jun 24 2021

...EXCESSIVE HEAT WATCH IS CANCELLED...

$$

CAZ105-107-108-111-114-115-241845-
/O.CON.KEKA.EH.A.0003.210626T2100Z-210629T0400Z/
Northern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-Northern Lake-Southern Lake-
334 AM PDT Thu Jun 24 2021

...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH MONDAY EVENING...

* WHAT...Dangerously hot conditions, with an extended period of
  high temperatures from 100 to 110 in all valleys. Overnight 
  lows mainly from 55 to 65. 

* WHERE...Southern Trinity, Northeastern Mendocino Interior, 
  Northern Humboldt Interior, Northern Trinity, Southern Lake 
  and Northern Lake Counties.

* WHEN...From Saturday afternoon through Monday evening.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$
849 
WWUS76 KEKA 241838
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1138 AM PDT Thu Jun 24 2021

CAZ105-107-108-111-114-115-250445-
/O.CON.KEKA.EH.A.0003.210626T2100Z-210629T0400Z/
Northern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-Northern Lake-Southern Lake-
1138 AM PDT Thu Jun 24 2021

...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH MONDAY EVENING...

* WHAT...Dangerously hot conditions, with an extended period of 
  high temperatures from 100 to 110 in all valleys. Overnight 
  lows will mainly range from 55 to 65.

* WHERE...Trinity County, Lake County, Northeastern Mendocino
  Interior, Northern Humboldt Interior.

* WHEN...From Saturday afternoon through Monday evening.

* IMPACTS...Extreme heat will significantly increase the potential
  for heat related illnesses, particularly for those working or
  participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Be prepared to drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

$$
491 
WWUS76 KEKA 242056
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
156 PM PDT Thu Jun 24 2021

CAZ107-108-111-114-115-250500-
/O.UPG.KEKA.EH.A.0003.210626T2100Z-210629T0400Z/
/O.NEW.KEKA.EH.W.0002.210626T2100Z-210630T0400Z/
Northern Trinity-Southern Trinity-Northeastern Mendocino Interior-
Northern Lake-Southern Lake-
156 PM PDT Thu Jun 24 2021

...EXCESSIVE HEAT WARNING IN EFFECT FROM 2 PM SATURDAY TO 9 PM
TUESDAY...

* WHAT...Dangerously hot conditions with temperatures up to 108 
  expected.

* WHERE...Trinity County, Lake County, and Northeastern Mendocino
  Interior.

* WHEN...From 2 PM Saturday to 9 PM Tuesday.

* IMPACTS...Extreme heat will significantly increase the potential
  for heat related illnesses, particularly for those working or
  participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, schedule frequent 
rest breaks in shaded or air conditioned environments. Anyone 
overcome by heat should be moved to a cool and shaded location. 
Heat stroke is an emergency! Call 9 1 1.

$$

CAZ105-250500-
/O.UPG.KEKA.EH.A.0003.210626T2100Z-210629T0400Z/
/O.NEW.KEKA.HT.Y.0004.210626T2100Z-210628T0400Z/
Northern Humboldt Interior-
156 PM PDT Thu Jun 24 2021

...HEAT ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 9 PM SUNDAY...

* WHAT...Temperatures up to 103 expected.

* WHERE...Northern Humboldt Interior.

* WHEN...From 2 PM Saturday to 9 PM Sunday.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, schedule frequent 
rest breaks in shaded or air conditioned environments. Anyone 
overcome by heat should be moved to a cool and shaded location. 
Heat stroke is an emergency! Call 9 1 1.

$$

What forecasters said that day

The local office's own words before this excessive heat watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this excessive heat watch went out at Jun 23, 5:17 AM PDT, 7 hours 42 minutes earlier.

Area forecast discussion, Jun 23, 5:17 AM PDT, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
517 AM PDT Wed Jun 23 2021

.SYNOPSIS...An upper level low drifting around offshore will keep
temperatures slightly below late June averages across the interior
through midweek. This low will also bring a slight chance of
thunderstorms each afternoon in the interior through Thursday.
Coastal areas will remain cool with areas of marine layer clouds.
Another heat wave is in store for the interior this weekend,
possibly persisting through the early portion of next week.

&&

.DISCUSSION...All is quiet this morning across northwest
California, with a pretty typical late June look to the satellite,
as coastal stratus extends along most of the coast and up some
adjacent river valleys. The stratus is not extending quite as far
up the Eel River as yesterday, but otherwise the coverage is
pretty similar to Tuesday, with profiler data indicating a marine
layer depth around 2000 to 3000 feet. Generally we should expect
a pretty similar day to Tuesday from a sky-cover, temperature and
wind perspective.

The primary concern the next couple of days will continue to be
isolated thunderstorm activity potentially affecting portions of
interior northwest California. A few of the CAMs point toward
small isolated showers and thunderstorms popping up this afternoon
from southern Trinity to far northeast Humboldt. An upper-low
drifting off the coast to the south of Point Arena will rotate
shortwaves into our region from the south and southeast, perhaps
helping to spark this convection, and perhaps allowing a few
cells to stay alive as they drift northwestward off the
mountainous terrain. That said, the atmosphere remains very dry,
which will tend to limit convective coverage and strength, so do
not expect anything more than a few tiny thunderstorm cells. Other
portions of our area will remain dry. Heading into Thursday, the
models continue to shift the upper low southward off the Bay Area
as it gradually fills. That will tend to reduce forcing to trigger
convection. However, with the mid-level flow becoming more
easterly, some elevated monsoonal moisture may try to drift in,
with substantially higher precipitable water values than past
days. With these competing factors, models continue to be
inconsistent with prospects for thunderstorms Thursday afternoon
and evening. CAMs point toward the same area as Wednesday being
targeted, and HREF hourly thunder probabilities are at least a
little higher (still only 20 percent) near the northeast corner of
Trinity County. With all that said, am doubtful there will be
more than a few isolated storms in our area, and much of the
guidance keeps the focus over Lassen, Shasta, and Siskiyou County.

Beyond Thursday, the forecast focus will shift to hot interior
temperatures. Guidance is unanimous in the general pattern of a
highly anomalous closed upper high setting up shop over the
Pacific Northwest this weekend into next week. The details of the
specific strength and position of that upper high, and how long
it persist into next week, are still a bit uncertain, and that
will determine the degree of heat for our area. With the greatest
H500 and H850 anomalies focused over Washington into British
Columbia, the potential for truly record-breaking temperatures
will focus near and west of the Cascades in Oregon and Washington,
as highlighted by the ECMWF EFI. In our area, NBM and other
ensemble and bias- corrected guidance points toward moderate to
high heat risk focused through some of our interior valleys,
particularly in Trinity and portions of Lake County, and perhaps
into far eastern Humboldt. Considered issuing an Excessive Heat
Watch for that area, but the day for high heat risk values appears
to be mainly focused on Sunday, which is still 4 days out, and
subject to some change. The next shift or two may need to go ahead
with that if guidance remains persistent. What does all this mean
with respect to high temperatures? Expect plenty of 90s and low
100s for our interior valleys Friday through early next week, with
the area mentioned above most likely to see 105 to 110,
particularly on Sunday. Only gradual easing of these temperatures
are likely next week, as the ridge slowly weakens. The marine
layer will be very suppressed under this ridge, but coastal
stratus and shallow onshore flow will likely be persistent through
the weekend, keeping the immediate coast seasonably cool and
fairly cloudy. /AAD

&&

.AVIATION...Stratus has blanketed much of Mendocino and Del Norte
counties, and the Eel River Valley this morning. The ACV profiler
indicates the marine layer has deepened to around 2500 ft, and
around 3500 ft deep to the S at Bodega Bay. IFR to LIFR ceilings
prevail at the coastal terminals. Expect ceilings lift to MVFR by
late morning at both terminals with a brief period of VFR
conditions possible at KACV by late afternoon. Lower ceilings will
be likely to impact UKI once again early this morning as the
marine layer deepens with southerly winds. After these clouds
scatter later this morning, VFR conditions will last through most
of tonight at UKI, with breezy southeasterly winds developing
during the afternoon lasting into evening.

&&

.MARINE...Northerly winds are expected to gradually increase to a
moderate breeze this afternoon, and continue to increase to fresh
breezes across the outer waters Thursday through Friday. Localized
moderate winds are expected to develop around Cape Mendocino this
evening. Nearshore winds may continue to be light with gentle
breezes.

A southerly swell of 3 ft at 18 seconds is currently impacting the
area. A northwesterly swell of 2 to 4 ft will persist through
Thursday. Short-period northerly seas will build to 6 to 8 ft
Thursday evening into the weekend in response to the increasing
winds. A new northwesterly swell of 3 to 4 ft is expected to build
on Friday and persist through early next week.

&&

.FIRE WEATHER...After not seeing any thunderstorm activity in our
area yet this week, confidence is not high in even isolated
thunderstorms developing the next couple afternoons. That said,
there is enough support from model guidance that at least a
couple isolated cells will develop this afternoon or Thursday
afternoon, particularly around southern Trinity, and perhaps
extending up toward the Alps, northeast Humboldt and far eastern
Del Norte County. Headlines in the planning forecast will continue
to be plenty sufficient to cover the threat. Fuels continue to
approach or exceed critical thresholds over portions of the
interior, especially around Trinity and Lake County...and with the
next heat wave set for the weekend into early next week, those
fuels will continue to dry out. Thankfully, winds look to remain
fairly light and mainly terrain- driven.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jun 23, 5:31 AM PDT, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
531 AM PDT Wed Jun 23 2021

CAZ101-103-104-109-241245-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
531 AM PDT Wed Jun 23 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105>108-111-241245-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northeastern Mendocino Interior-
531 AM PDT Wed Jun 23 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Isolated interior mountain thunderstorms possible this afternoon and
this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated interior mountain thunderstorms possible Thursday afternoon
and evening. Moderate to high heat risk returning for this weekend
into early next week, with triple-digit high temperatures for many
interior valleys.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-112>115-241245-
Northwestern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
531 AM PDT Wed Jun 23 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Moderate to high heat risk returning for this weekend
into early next week, with triple-digit high temperatures for many
interior valleys.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:32 PM PDTSpecial Weather StatementEKATrinity28 min
Jun 23, 3:14 PM PDTCoastal Flood AdvisoryEKAHumboldt10 hr

Nearby

Excessive Heat Watches in California, 2021Every excessive heat watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.